Texas, 2018

Drought in Texas, April 1 to 30, 2018

April 1 to 30, 2018 · NWS LUB · 24 events in 24 counties and zones

Drought conditions continued to worsen again through the month of April for the entire South Plains, Rolling Plains, and extreme southern Texas Panhandle. This mainly included the introduction of Exceptional Drought (D4) into portions of Cottle and King Counties.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions continued to worsen again through the month of April for the entire South Plains, Rolling Plains, and extreme southern Texas Panhandle. This mainly included the introduction of Exceptional Drought (D4) into portions of Cottle and King Counties. Rainfall has been minimal across the region with deficits around two inches for the month. Areas across the eastern Rolling Plains have seen deficits around ten inches dating back to October 2017. A driver of the long term drought, La Ni a, was weakening and is expected to return to neutral conditions in May. Dry and windy conditions during April brought on several bouts of elevated to critical fire weather along with several large grass fires. Impact to agriculture has not been significant yet with farmers preparing fields for the upcoming crop year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Mar 31, 11:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1220 AM CDT Sun Apr 1 2018

.AVIATION...

MVFR ceilings are expected to develop over the next several hours.
Confidence is higher at CDS than PVW and LBB for low clouds.
Included 1000ft ceilings but IFR is possible. Should improve to
VFR after 15Z. Breezy northeast winds will decrease through the
morning.

&&

.PREV DISCUSSION... /issued 631 PM CDT Sat Mar 31 2018/

AVIATION...
VFR conditions in place through the first part of tonight. A cold
front is slowly pushing its way across the terminals this evening
turning winds northeast to east and increasing speeds to around
15 knots.

Overnight tonight into Sunday morning remains uncertain. Low
clouds are expected to spread over all three TAF sites well behind
the initial frontal passage. Onset of clouds will be just after
midnight at KLBB and KPVW and a few hours later at KCDS. Ceiling
heights are the main uncertainty at this time. How low they will
fall is the question. Will keep right at the IFR/MVFR crossover
for now but this could change as the clouds get closer to the
area.

PREV DISCUSSION... /issued 306 PM CDT Sat Mar 31 2018/

DISCUSSION...
A non-spring day will return to the region on Easter Sunday. A cold
front was slowly moving through the southern Texas Panhandle this
afternoon. However, cooler air and low stratus were lagging well
behind the initial wind shift. But the cooler air and low status
will make their way southward overnight tonight. Stratus will not
likely budge on Sunday keeping temperatures unseasonably cool. There
will likely be a very sharp gradient in day time temperatures from
southeastern New Mexico just across the state line in West Texas.
Low stratus and the front will continue to ooze through overnight
Sunday. Some models are indicating some precipitation out of this
shallow moisture. Drizzle is the most likely outcome with very
little in the way of lift and the shallowness of the moisture. Any
areas for precipitation would be favored off the caprock.

Strong lee surface cyclogenesis will develop on Monday in eastern
Colorado under zonal flow aloft. A sharp dryline will develop with
clearing skies by the afternoon. The surface ridge will be centered
well to the east, over the lower Mississippi River valley by Monday
afternoon. This could lead to a quick turn around back to elevated
or critical fire weather conditions on the caprock for Monday
afternoon. A trough swinging across the northern Plains will send a
second cold front through on Tuesday. This front will pack some
stronger pressure rises behind it bringing strong northerly winds
during the day on Tuesday behind the front. This front will push all
the way into the Gulf of Mexico which will harm chances of
significant moisture returning for Thursday. We will still likely
see a dryline develop on Thursday but translating into convection
chances are looking less likely. The GFS continues to favor a faster
timing on a trough at 250mb with a slower speed in the ECMWF.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
for TXZ021-022-027-028-033-034-039-040.

&&

99/99/08
Hazardous weather outlook, Mar 31, 2:07 PM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
307 PM CDT Sat Mar 31 2018

TXZ021>044-012015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
307 PM CDT Sat Mar 31 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Warm temperatures and strong winds will combine to create elevated
to critical fire weather conditions on Monday afternoon for the
South Plains and extreme southwestern Texas Panhandle. A Fire
Weather Watch is in effect for these areas.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743382, 743383, 743384, 743385, 743386, 743388, 743389, 743390, 743391, 743392, 743393, 743394, 743395, 743396, 743397, 743398, 743399, 743400, 743401, 743402, 743403, 743404, 743405, 743406.